Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 291, NWS Springfield, MO

August 24, 2002Douglas County, Howell County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 2:52 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 2:52 PM CDT (19:52 UTC)
Expired
Aug 24, 2002, 3:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Howell County, MO, Texas County, MO

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:55 PM CDTThunderstorm Wind 52 EVanzant, MO
Aug 24, 3:10 PM CDTThunderstorm Wind 52 EWillow Spgs, MO
Aug 24, 3:31 PM CDTThunderstorm Wind 52 EWillow Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:17 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 24, 2:17 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT SAT AUG 24 2002

WEAKENING CONVECTIVE SYSTEM MOVED INTO WESTERN MISSOURI SHORTLY
AFTER DAYBREAK. CLOUD COVER PUT THE LID ON MUCH IN THE WAY OF GROUND
BASED INSTABILITY OVER WESTERN COUNTIES...HOWEVER...SMALL CLUSTER
OF STORMS HAS INTENSIFIED IN THE SGF AREA WITH NOTABLE BUT LESS
THAN SEVERE DOWNBURST WINDS AT THE STATION. SOLAR HEATING HAS
DESTABILIZED AREAS EAST OF SPRINGFIELD WITH CAPES OF 2000-3000 J/KG
OVER SOUTHEASTERN COUNTIES. STORMS MAY TRY TO ORGANIZE AS THEY MOVE
EAST AND WILL ADJUST RAIN CHANCES BASED ON SHORT TERM TRENDS.

WENT WITH ETA/MESO ETA AGAIN TODAY SINCE IT APPEARS TO HAVE A BETTER
HANDLE ON LOW LEVEL BOUNDARIES. MIDLEVEL FEATURES BETWEEN THE
AVN/ETA ARE SIMILAR.

ANOTHER AREA OF STORMS WILL DEVELOP OVER THE CENTRAL PLAINS
(NEB/KS/NORTHERN OK) AND DEVELOP EAST-SOUTHEAST ALONG AND BEHIND
WEAK SURFACE BOUNDARY IN RICH LOW LEVEL THETAE AIR. LARGE SCALE LIFT
WILL BE ENHANCED BY 250MB JET NOSING INTO EASTERN KS AND MO LATE
TODAY AND TONIGHT. WILL KEEP AT LEAST CHANCE POPS EVERYWHERE TONIGHT
AND SUNDAY WITH BEST CHANCES OVER MY SOUTHWESTERN COUNTIES CLOSER TO
THE SFC-850MB FRONT AND DEEPER MOISTURE. 850MB FRONT CONTINUES TO
SAG SOUTH WITH DRIER AIR OVER THE NORTHEASTERN TWO THIRDS OF THE
FORECAST AREA SUNDAY. ANOTHER MCS WILL DEVELOP OVER THE NEB/SD
SUNDAY NIGHT BUT WILL HAVE A TOUGH TIME MAKING IT SE INTO THE
FORECAST AREA. WILL LEAVE THE MON-TUE PERIOD DRY WITH NEAR
SEASONABLE TEMPERATURES.

FOR THE EXTENDED...MODELS STILL CONSISTENT MOVING 5H SHORTWAVE
THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT
THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT
EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN
GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL
U.S. THAN PREVIOUS RUNS AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO
DROP SOUTH INTO THE FORECAST AREA. WILL REMOVE RAIN CHANCES THU AND
FRI...AND LEAVE A SILENT 20 POP IN CASE SOMETHING CAN MAKE IT
THROUGH THE UPPER RIDGE. DIURNAL CONVECTION A CONCERN FOR EASTERN
COUNTIES CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT IT SHOULD BE
SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Aug 24, 1:00 PM CDT, 1 hour 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 24 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE
BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE
ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE
OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO
ALTON. TIMING WILL BE NOW THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

* DISCUSSION...

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE
ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW
SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION
OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM
ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT
HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 24, 2:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 W NORTHVIEW             MO   .75 INCH HAIL
08/24/02   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, Aug 24, 2:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    MANSFIELD                 MO   WIND DAMAGE
08/24/02   WRIGHT                         TREES DOWN.  REPORTED
                                          BY PUBLIC.
Local storm report, Aug 24, 2:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    MANSFIELD                 MO   1 INCH HAIL
08/24/02   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0245 PM    MANSFIELD                 MO   60 MPH TSTM GUST
08/24/02   WRIGHT                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:43 PM CDTFlash Flood WarningSGFShannon6 hr
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningSGFChristian34 min
Aug 23, 11:51 PM CDTSevere Thunderstorm WarningSGFStone54 min
Aug 24, 12:26 PM CDTSevere Thunderstorm WarningSGFDade34 min
Aug 24, 12:39 PM CDTSevere Thunderstorm WarningSGFGreene, Polk66 min
Aug 24, 1:58 PM CDTSevere Thunderstorm WarningSGFWebster47 min
Aug 24, 2:14 PM CDTSevere Thunderstorm WarningSGFWright46 min
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 24, 3:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.